Alert archive / Utah / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Dec 31, 2005, 9:31 PM MST for Iron County, Kane County, Washington County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2005, 9:31 PM MST (04:31 UTC)
- Expired
- Dec 31, 2005, 10:15 PM MST
- In force
- 44 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Iron County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 31 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 010433 SVRSLC UTC021-025-053-010515- /O.NEW.KSLC.SV.W.0001.060101T0431Z-060101T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 931 PM MST SAT DEC 31 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL IRON COUNTY IN UTAH WESTERN KANE COUNTY IN UTAH EASTERN WASHINGTON COUNTY IN UTAH * UNTIL 1015 PM MST * AT 929 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF LA VERKIN TO 10 MILES SOUTHEAST OF HURRICANE...OR ALONG A LINE EXTENDING FROM 24 MILES EAST OF ST. GEORGE TO 18 MILES EAST OF ST. GEORGE...AND MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ZION NP AND ROCKVILLE BY 940 PM MST SPRINGDALE BY 945 PM MST MT CARMEL AND ORDERVILLE BY 1010 PM MST 9 MILES SOUTH OF GLENDALE BY 1015 PM MST THUNDERSTORM WIND GUSTS IN EXCESS OF 80 MPH WERE REPORTED EARLIER IN THE ST GEORGE AREA AT 915 PM...WHICH CAUSED SIGNIFICANT DAMAGE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3751 11313 3701 11343 3702 11248 3751 11237 $$ SEAMAN
3 follow-up statements
000 WWUS55 KSLC 010446 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 944 PM MST SAT DEC 31 2005 UTC021-025-053-010515- /O.CON.KSLC.SV.W.0001.000000T0000Z-060101T0515Z/ IRON UT-WASHINGTON UT-KANE UT- 944 PM MST SAT DEC 31 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR WESTERN KANE...EASTERN WASHINGTON AND EXTREME SOUTH CENTRAL IRON COUNTIES... AT 940 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ZION NP TO ROCKVILLE...MOVING EAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... SPRINGDALE AND 9 MILES SOUTH OF ZION NP NARROWS BY 950 PM MST MT CARMEL...ORDERVILLE AND GLENDALE BY 1015 PM MST KANAB BY 1025 PM MST THIS STORM HAS A HISTORY OF PRODUCING WINDS IN EXCESS OF 80 MPH IN ST GEORGE...WHICH DAMAGED A STAGE AND BLEW OVER TENTS AT A FIRST NIGHT EVENT. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3751 11313 3701 11343 3702 11248 3751 11237 $$ SEAMAN
000 WWUS55 KSLC 010459 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 958 PM MST SAT DEC 31 2005 UTC021-053-010508- /O.CAN.KSLC.SV.W.0001.000000T0000Z-060101T0515Z/ IRON UT-WASHINGTON UT- 958 PM MST SAT DEC 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON AND IRON COUNTIES IS CANCELED... THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WARNING HAS MOVED EAST OUT OF WASHINGTON AND IRON COUNTIES...THUS THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON AND IRON COUNTIES HAS BEEN CANCELED. LAT...LON 3748 11287 3701 11289 3702 11248 3751 11237 $$ UTC025-010515- /O.CON.KSLC.SV.W.0001.000000T0000Z-060101T0515Z/ KANE UT- 958 PM MST SAT DEC 31 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR WESTERN KANE COUNTY... AT 957 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF MT CARMEL TO 16 MILES SOUTHWEST OF MT CARMEL...OR ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST OF KANAB TO 24 MILES WEST OF KANAB...MOVING EAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... MT CARMEL...ORDERVILLE AND GLENDALE BY 1015 PM MST THIS STORM HAS A HISTORY OF PRODUCING WINDS IN EXCESS OF 80 MPH IN ST GEORGE. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3748 11287 3701 11289 3702 11248 3751 11237 $$ SEAMAN
000 WWUS55 KSLC 010515 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1013 PM MST SAT DEC 31 2005 UTC025-010523- /O.EXP.KSLC.SV.W.0001.000000T0000Z-060101T0515Z/ KANE UT- 1013 PM MST SAT DEC 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KANE COUNTY WILL BE ALLOWED TO EXPIRE AT 1015 PM MST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSES A THREAT TO LIFE AND PROPERTY. STRONG WINDS TO 50 MPH WILL REMAIN POSSIBLE WITH THIS LINE OF STORMS AS IT MOVES THROUGH THE KANAB AREA THROUGH 11 PM. LAT...LON 3748 11287 3701 11289 3702 11248 3751 11237 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 9:00 PM MST, 31 minutes earlier.
Area forecast discussion, Dec 31, 9:00 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 PM MST SAT DEC 31 2005
.SYNOPSIS...A PACIFIC COLD FRONT WILL SWEEP ACROSS THE STATE
TONIGHT. THE NEXT ENERGETIC PACIFIC STORM SYSTEM WILL AFFECT UTAH
LATE TONIGHT THROUGH EARLY TUESDAY. HIGH PRESSURE ALOFT WILL
SETTLE OVER THE AREA FOR MIDWEEK.
&&
.DISCUSSION...POWERFUL PACIFIC JET IMPINGING ON CENTRAL CA COAST
THIS EVENING...WITH VIGOROUS SHORTWAVE TROUGH ALONG NOSE OF THIS
FEATURE TRANSLATING THROUGH SOUTHERN GREAT BASIN. EFFECTIVE SURFACE
FRONT/LEADING EDGE OF 700MB BAROCLINIC ZONE CURRENTLY MOVING THROUGH
NORTHERN UTAH PRODUCING LINE OF CONVECTION...WHICH HAS RESULTED IN
WIND GUSTS IN EXCESS OF 50 MPH ACROSS THE GREAT SALT LAKE DESERT
THIS EVENING. THIS SURFACE FRONT AND RESULTANT LINE OF CONVECTION
EXTENDS BACK INTO SOUTHWEST UT/SOUTHERN NV WITH CLUSTER OF
THUNDERSTORMS MOVING INTO WASHINGTON COUNTY. WILL CONTINUE GOING
WIND ADVISORY THROUGH 11 PM ASSOCIATED WITH FRONTAL PASSAGE.
OTHERWISE LARGE SCALE ASCENT WITHIN REGION OF UPPER LEVEL DIFFLUENCE
SHOULD ALLOW PRECIPITATION TO CONTINUE OVER NORTHERN AND CENTRAL UT
BEHIND SURFACE FRONT THROUGH MUCH OF THE OVERNIGHT HOURS. 700MB COLD
ADVECTION WILL ALLOW SNOW LEVELS TO FALL TO NEAR 6 KFT TOWARDS
MORNING...AND WITH PERIODS OF HEAVY SNOW ALONG WITH STRONG WINDS
/GUSTS IN EXCESS OF 60 MPH HAVE BEEN REPORTED ALONG THE RIDGELINES
OF THE WASATCH OVER THE PAST 2-3 HOURS/ GOING WINTER STORM WARNING
LOOKS IN GOOD SHAPE.
&&
.AVIATION...WEST NORTHWEST WINDS...WITH GUSTS IN EXCESS OF 25 KTS
THROUGH 06Z...WILL PERSIST OVERNIGHT BEHIND DEPARTING COLD FRONT.
EXPECT AREAS OF RAIN TO REDEVELOP ACROSS THE AREA AND IMPACT KSLC
THROUGH THE OVERNIGHT HOURS...WITH CEILINGS POSSIBLY FALLING INTO
MVFR RANGE AT TIMES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING THROUGH NOON SUNDAY FOR THE WASATCH
RANGE AND WESTERN UINTA MOUNTAINS UTZ007>009
SNOW AND BLOWING SNOW ADVISORY FOR SOUTHWEST AND CENTRAL
MOUNTAINS TONIGHT UTZ017
WIND ADVISORY THIS EVENING FOR SALT LAKE VALLEY...WEST
CENTRAL AND NORTHWEST DESERTS...SOUTHWEST UTAH UTZ003-005-
015-016
WY...NONE.
&&
SEAMANHazardous weather outlook, Dec 31, 4:47 AM MST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 447 AM MST SAT DEC 31 2005 UTZ001>006-011>016-018>021-WYZ021-011300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WEST CENTRAL UTAH-WESTERN UINTA BASIN- 447 AM MST SAT DEC 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY AND TONIGHT STRONG SOUTHERLY WINDS WILL AFFECT MUCH OF NORTHERN UTAH TODAY. REFER TO SLCNPWSLC FOR MORE DETAILS. PERIODS OF RAIN WILL OCCUR TODAY...MAINLY OVER NORTHERN UTAH. PRECIPITATION WILL BECOME MORE WIDESPREAD THIS EVENING AND OVERNIGHT AND WILL BE LOCALLY HEAVY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY A STRONGER PACIFIC STORM WILL MOVE INTO UTAH ON MONDAY. THIS WILL BRING VERY STRONG WINDS AND AREAS OF HEAVY RAIN AND SNOW. THE ASSOCIATED COLD FRONT WILL SWEEP THROUGH MONDAY NIGHT AND LOWER SNOW LEVELS TO THE VALLEY FLOORS. THIS HAS THE POTENTIAL TO BE A MAJOR WINTER STORM FOR UTAH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ007>010-017-011300- CENTRAL AND SOUTHWEST MOUNTAINS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA MOUNTAINS- 447 AM MST SAT DEC 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE MOUNTAINS IN UTAH. .DAY ONE... TODAY AND TONIGHT STRONG SOUTHERLY WINDS WILL AFFECT MUCH OF NORTHERN UTAH TODAY. REFER TO SLCWSWSLC FOR MORE DETAILS. PERIODS OF RAIN AND HIGH ELEVATION WET SNOW WILL OCCUR TODAY...MAINLY OVER NORTHERN UTAH. SNOW OVER THE MOUNTAINS WILL BE LOCALLY HEAVY AND WET. PRECIPITATION WILL BECOME MORE WIDESPREAD TONIGHT AND WILL BE HEAVY AT TIMES AS SNOW LEVELS DROP. IN ADDITION TO THE SNOW...STRONG WINDS TONIGHT WILL RESULT IN BLOWING AND DRIFTING OF SNOW AND POOR VISIBILITIES. WINTER WEATHER HEADLINES ARE IN EFFECT...SEE SLCWSWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY A STRONGER PACIFIC STORM WILL MOVE INTO UTAH ON MONDAY. THIS WILL BRING VERY STRONG WINDS AND AREAS OF HEAVY PRECIPITATION. THE ASSOCIATED COLD FRONT WILL SWEEP THROUGH MONDAY NIGHT AND LOWER SNOW LEVELS. THIS HAS THE POTENTIAL TO BE A MAJOR WINTER STORM FOR UTAH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. TARDY
In the hours before
Local storm report, Dec 31, 5:35 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 PM MST SAT DEC 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM SNOW 3 ENE ALTA 40.59N 111.56W
12/31/2005 10.0 INCH SALT LAKE UT TRAINED SPOTTER
1.76 WATER. STORM TOTAL SINCE FRIDAY. BRIGHTON OBSERVER.
0430 AM SNOW 2 NW PARK CITY 40.68N 111.52W
12/31/2005 9.0 INCH SUMMIT UT TRAINED SPOTTER
1.40 WATER. STORM TOTAL SINCE FRIDAY. REPORTED BY CANYONS
OBSERVER.
0430 AM SNOW 5 SW HUNTSVILLE 41.22N 111.86W
12/31/2005 9.0 INCH WEBER UT TRAINED SPOTTER
1.45 WATER. STORM TOTAL SINCE FRIDAY. REPORTED BY
SNOWBASIN OBSERVER.
0545 AM SNOW 3 SSE COTTONWOOD HEIGHT 40.57N 111.78W
12/31/2005 2.0 INCH SALT LAKE UT TRAINED SPOTTER
0.49 WATER. STORM TOTAL SINCE FRIDAY.
0545 AM SNOW BRIGHTON 40.60N 111.56W
12/31/2005 9.0 INCH SALT LAKE UT TRAINED SPOTTER
1.40 WATER. STORM TOTAL SINCE FRIDAY. REPORTED AT SILVER
LAKE.
0545 AM SNOW 4 NNW ALTA 40.64N 111.64W
12/31/2005 6.0 INCH SALT LAKE UT TRAINED SPOTTER
1.01 WATER. STORM TOTAL SINCE FRIDAY.
0300 PM SNOW 3 WSW ALTA 40.56N 111.66W
12/31/2005 14.0 INCH SALT LAKE UT MESONET
2.10 WATER. STORM TOTAL SINCE FRIDAY AT SNOWBIRD SNOTEL.
0300 PM SNOW 3 SW PARK CITY 40.62N 111.53W
12/31/2005 11.0 INCH SUMMIT UT MESONET
1.70 WATER. STORM TOTAL SINCE FRIDAY AT THAYNES CANYON
SNOTEL.
0300 PM SNOW 12 N TRIAL LK 40.85N 111.05W
12/31/2005 14.0 INCH SUMMIT UT MESONET
1.16 WATER. STORM TOTAL SINCE FRIDAY AT CHALK CREEK
SNOTEL.
0300 PM SNOW 13 NE POWDER MTN 41.47N 111.50W
12/31/2005 10.0 INCH CACHE UT MESONET
1.30 WATER. STORM TOTAL SINCE FRIDAY AT MONTE CRISTO
SNOTEL.
0300 PM SNOW 6 SW BEAVER MTN 41.90N 111.63W
12/31/2005 20.0 INCH CACHE UT MESONET
3.00 WATER. STORM TOTAL SINCE FRIDAY AT TONY GROVE LAKE
SNOTEL.
0300 PM SNOW 9 E FRANCIS 40.61N 111.10W
12/31/2005 12.0 INCH SUMMIT UT MESONET
1.30 WATER. STORM TOTAL SINCE FRIDAY AT BEAVER DIVIDE
SNOTEL.
0400 PM SNOW 2 SW ALTA 40.56N 111.64W
12/31/2005 9.0 INCH SALT LAKE UT TRAINED SPOTTER
1.44 WATER. STORM TOTAL SINCE FRIDAY. REPORTED BY
SNOWBIRD OBSERVER.
0415 PM SNOW 1 W ALTA 40.58N 111.64W
12/31/2005 14.0 INCH SALT LAKE UT TRAINED SPOTTER
1.68 WATER.
0420 PM SNOW 4 NNW ALTA 40.64N 111.64W
12/31/2005 7.0 INCH SALT LAKE UT TRAINED SPOTTER
1.61 WATER. STORM TOTAL SINCE FRIDAY. REPORTED AT 7400 FT
IN BIG COTTONWOOD.
0435 PM SNOW 1 N ALTA 40.59N 111.64W
12/31/2005 13.5 INCH SALT LAKE UT TRAINED SPOTTER
1.77 WATER. STORM TOTAL SINCE FRIDAY. REPORTED AT ALTA
UDOT 8800 FT.
0500 PM SNOW 2 NNE ALTA 40.62N 111.59W
12/31/2005 14.0 INCH SALT LAKE UT TRAINED SPOTTER
2.82 WATER. STORM TOTAL SINCE FRIDAY. REPORTED BY
SOLITUDE OBSERVER.
&&
MSEAMANThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 4:27 AM MST | Winter Storm Watch | SLC | 24 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.